Vogt-Koyanagi-Harada Syndrome – VKH
a bilateral uveitis of unknown cause
What is it?
VKH is an immune mediated (“auto-immune”) disease characterized by the body’s rejection of its own pigmented-containing cells. The first place this reaction is often noticed is within the eyes, but it can also affect the pigmented skin of the nose, lips, eyelid margins and foot pads. These affected skin areas may become reddened, ulcerated, and lose their normal dark pigmentation as the disease progresses.
Who is susceptible to it?
The disease most often affects artic dog breeds, both mixed and purebred, such as the Akita and Samoyed. However, it has been recognized in several different dog breeds as well.
What causes it?
Once the immune response begins inside the eyes it can cause severe, vision threatening anterior uveitis (inflammation in the front of the eye involving the iris) and / or posterior uveitis (inflammation in the back of the eye involving the choroid and retina). This inflammation can cause a variety of secondary problems including glaucoma, retinal detachment, cataract and blindness.
What is the treatement?
The prognosis for long term vision in these pets is guarded, and medical therapy is necessary for life. Once the condition is controlled (in remission) with medications, a relapse can be expected if the medications are discontinued.
The medications your pet will be receiving to control VKH can have side effects including increased water consumption, increased urination, increased appetite, mild lethargy and weight gain for the first few weeks of therapy. Occasionally pets may experience nausea, vomiting or diarrhea while initially adjusting to the medications. Most importantly, these medications can potentially cause liver dysfunction, bone marrow suppression and anemia in the early phases of therapy. Blood monitoring for these potential complications will be performed regularly once treatment is started. Should you observe significant changes in your pet’s activity level, sudden decrease in appetite, vomiting or diarrhea, please contact us immediately for advice on adjusting medication dosages.